BREAKING NEWS: Seroquel Dangers Undisclosed

20131127-152702.jpg

According to a report by ABC News Australia, Astra Zeneca, the manufacturer of Seroquel, also known by its generic name, Quetiapine, hid dangers and serious side effects when it had the drug approved in 2000. For the full report, go to Concern’s Over Top-Selling Drug’s Side Effects, the Australian report that broke the news. It has been recently picked up by the ABC American affiliate.

Serious side effects exposed by the report include:
• Sudden cardiac death;
• Explosive weight gain;
• Inability to walk and loss of muscle control;
• Zombie-like feelings for up to 24-hours/day
• Tachycardia
• Tardive dyskinesia

I personally take Seroquel XR. I was, at one time, taking the maximum recommended dose of around 300mg but I experienced “explosive weight gain” which has led to complications such as sleep apnea and loss of marital affection. I’ve therefore been reducing the Seroquel XR a bit at a time over the last few months. I am currently taking 50mg and have lost roughly 10 of the 65 pounds I had gained.

Each reduction in Seroquel XR (now, we’re reducing 25mg at a time; we were more aggressive in the beginning) puts me through another 7-10 days of unpleasant to incapacitating withdrawal symptoms. On good days, I take an extra mg of Klonopin and don’t notice any difference from my usual self (thank goodness I don’t have a doctor with “benzo-phobia”).

But on bad days, there’s nothing I can take to get me out of bed where I waste the day away, crying and clutching the blankets, waiting for my husband to come home because his presence is the only thing I’ve found that comforts me. (Those days are not quite as bad as I paint them: sometimes, I can distract myself for an hour or two with a good book. You Tube might provide a separate 30 minutes of distraction. Commiserating with friends on my iPhone App, Bipolar Disorder Connect, can also provide some distraction, especially if there are some new people I can relate to and help.)

Credit for the alert goes to Russtic on Bipolar Disorder Connect, an iPhone App and website. I highly recommend it as a place to check in, make some virtual friends, and always have a place to go where they understand you (Cheers theme song in the background).

If you are on Seroquel and are concerned by this news, DO NOT STOP SUDDENLY! My gradually weaning has been hell at times. You do not want to experience what stopping all at once must feel like. Plus, with all of the new revelations about undisclosed medical dangers, sudden action seems like a bad idea. Talk to your prescriber first. And my personal advice is to decrease gradually with something like a benzodiazapine to fill-in on the worst days.